Thrombocytopenia and Thrombosis May Be Linked to AstraZeneca Vaccine, Analysis Reports

This is one of the first papers documenting rare thrombotic effects related to the ChAdOx1 nCoV-19 vaccine in Austria and Germany. These effects may be a type of thrombocytopenia after inoculation with the vaccine developed by Oxford University and AstraZeneca.

Es posible esterilizar las máscaras N95 y los barbijos quirúrgicos

This paper, published in the prestigious New England Journal of Medicine (NEJM), has received plenty of attention from physicians and the general public, as it describes a rare phenomenon called vaccine-induced immune thrombotic thrombocytopenia. This phenomenon reminds us of heparin-induced thrombocytopenia.

This paper included clinical and laboratory findings of 11 patients from Austria and Germany who developed the abovementioned side effect after vaccination, and the analysis of other 28 patients under evaluation for the same effect.

Out of the 11 subjects, 9 were female patients between 22 and 49 years of age.

Clinically, findings included 9 cerebral venous thromboses, 3 splenic venous thromboses, 4 pulmonary thromboses, and 4 events labeled as “other thrombosis.” Six patients died as a result of these events.

The additional 28 patients referred for laboratory testing were positive for heparin antibodies to platelet factor 4 (PF4) in ELISA analysis. None of these patients had previously received heparin.


Read also: Efficacy of Mass Vaccination with Pfizer/BioNTech against COVID-19 in Israel.


Not only does this paper confirm the association between this rare phenomenon and the Oxford vaccine, it also provides guidelines for its diagnosis and treatment—a combination of high doses of immunoglobulin and anticoagulant agents.

Based on these data, any compatible symptom within 5 days or more since inoculation could be treated in time.

To put into perspective the frequency of the phenomenon, we should take into account that more than 500,000 people received this vaccine in Austria and over 5.5 million did in Germany.


Read also: Major Cause of Myocardial Injury by COVID-19.


A report from Norway indicates 5 people experienced the same effect, 4 being women between 32 and 54 years of age. They presented venous thrombosis that led to intracranial hemorrhage.

While the phenomenon is very rare, its effects are catastrophic in young and healthy individuals.

Descargar (PDF, Unknown)

Original Title: Thrombotic thrombocytopenia after ChAdOx1 nCov-19 vaccination.

Reference: Greinacher A et al. N Engl J Med. 2021; Epub ahead of print. DOI: 10.1056/NEJMoa2104840.


Would you like to receive a weekly summary of the most recent scientific articles?

*

Top